Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Symmetric and unsymmetric buckling of circular arches

Authors: R. W. Dickey and Joseph J. Roseman
Journal: Quart. Appl. Math. 54 (1996), 759-775
MSC: Primary 73H05; Secondary 73C50, 73G05, 73K05, 73V25
DOI: https://doi.org/10.1090/qam/1417238
MathSciNet review: MR1417238
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A nonlinear geometrically exact inextensible elastica theory is used to derive a mathematical system which models a clamped circular arch of central angle $ 2\alpha $ under the action of a vertical force field of amplitude $ P$ (e.g., gravity). The equilibria of the arch are studied for various values of $ \alpha , 0 < \alpha < \pi $. The existence of a solution of symmetric form for all fixed values of $ P$ and $ \alpha $ is proved analytically by arguments based on variational principles. Numerical solutions are calculated for a variety of choices of $ \alpha $, and in each case buckling (nonuniqueness) is shown to occur when $ P$ is sufficiently large. In some cases, both symmetric and unsymmetric configurations are found, but each unsymmetric configuration obtained is found to be an unstable equilibrium, having energy greater than that of the symmetric configuration. Implications concerning the relative strengths and weaknesses of the various arches are discussed.

References [Enhancements On Off] (What's this?)

  • [1] R. W. Dickey and J. J. Roseman, Equilibria of the circular elastica under a uniform central force field, Quart. Appl. Math. 51, 201-216 (1993)
  • [2] I. Tadjbaksh and F. Odeh, Equilibrium states of elastic rings, J. Math. Anal. Appl. 18, 59-74 (1967)
  • [3] S. S. Antman, A note on a paper of Tadjbaksh and Odeh, J. Math. Anal. Appl. 21, 132-135 (1968)
  • [4] J. J. Stoker, Nonlinear Elasticity, Gordon and Breach, New York, 1968
  • [5] E. Isaacson and H. B. Keller, Analysis of Numerical Methods, John Wiley and Sons, Inc., New York, 1966
  • [6] J. E. Flaherty, J. B. Keller, and S. I. Rubinow, Post buckling behavior of elastic tubes and rings with opposite sides in contact, SIAM J. Appl. Math. 23, 446-455 (1972)
  • [7] T. von Kármán, Festigkeitsprobleme im Maschinenbau, Enzyklopädie der Mathematischen Wissenschaften, IV-4, Leipzig, 1910
  • [8] I. M. Gelfand and S. V. Fomin, Calculus of Variations, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1963
  • [9] S. S. Antman and J. E. Dunn, Qualitative behavior of buckled nonlinearly elastic arches, J. Elasticity 10, 225-239 (1980)
  • [10] S. O. Asplund, Structural Mechanics: Classical and Matrix Methods, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1966

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73H05, 73C50, 73G05, 73K05, 73V25

Retrieve articles in all journals with MSC: 73H05, 73C50, 73G05, 73K05, 73V25

Additional Information

DOI: https://doi.org/10.1090/qam/1417238
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society